Journal of Applied Mathematics and Computation

ISSN Print: 2576-0645 Downloads: 64392 Total View: 1067824
Frequency: quarterly ISSN Online: 2576-0653 CODEN: JAMCEZ
Email: jamc@hillpublisher.com
Article http://dx.doi.org/10.26855/jamc.2021.06.007

Blake’s “A Poisson Tree” Statistically Climbed

Jharna Pradhan, Soubhik Chakraborty*

Department of Mathematics, Birla Institute of Technology, Mesra, Ranchi-835215, Jharkhand, India.

*Corresponding author: Soubhik Chakraborty

Published: June 4,2021

Abstract

“A Poisson Tree” is an exemplary poem composed by William Blake in 1794. The present work encompasses a statistical study intensifying several features such as finding the appropriate probability distribution that fits the data corresponding to the number of words per line, word length, the number of vowels per stanza and the number of letters per line. Additionally, the various parts of speech used in the poem are studied and the pronoun is found to be used most. It is found that the number of words per line is distributed uniformly in the poem which is tested by Chi Square goodness of fit test. A Zero truncated Poisson distribution is found to be a good fit for the frequency distribution of word length. Binomial distribution turns out to be a good fit for the number of vowels per stanza in the poem. The number of letters per line is also distributed uniformly in the poem which is again tested by Chi Square goodness of fit test. The poem is following the rhythmic scheme AABB CCDD EEFF GGHH. The number of words between two successive rhythmic words can be dichotomized.

References

[1] Ron Aharoni. (2014). Mathematics, Poetry and Beauty. Journal of Mathematics and the Arts, Vol. 8, 2014, issue-1-2, pp. 5-12.

[2] Alla Shmukler and Clara Ziskin. (2014). Through the looking glass of history: mathematicians in the land of poetry. Journal of Mathematics and the Arts, 2014, Vol. 8, issue 1-2, pp. 78-86.

[3] Jo Anne Growney. (2008). Mathematics influences poetry. Journal of Mathematicians and the Arts, 2008, Vol. 2, issue 1, pp. 1-7

[4] Sarah Glaz. Mathematical Ideas in Ancient Indian poetry, www.2.math.uconn.edu/glaz/My_Articles/Mathematical IdeasInAncientIndianPoetry.Bridges13.pdf accessed on 13th Feb., 2020.

[5] David Green. (2018). The Winged Word. TRINITY Press, 2018.

[6] S. C. Gupta and V. K. Kapoor. (2014). Fundamentals of Mathematical Statistics. Sultan Chand and Sons.

How to cite this paper

Blake’s “A Poisson Tree” Statistically Climbed

How to cite this paper: Jharna Pradhan, Soubhik Chakraborty. (2021) Blake’s “A Poisson Tree” Statistically Climbed. Journal of Applied Mathematics and Computation5(2), 124-133.

DOI: http://dx.doi.org/10.26855/jamc.2021.06.007